Tuesday, January 30, 2007

Conversation - IX

Natalya Mozgovaya: Conversation with Marina Litvinenko - 2

[my tr.]

On the evening of November 1, Litvinenko began to feel unwell

“When the vomiting started that evening, it seemed strange to me, because we’d eaten supper together. But I supposed it might be some sort of infection. When we vomited a second time, I made a manganese solution, we washed out his stomach - but his spasms started again. And when it happened a third time, he said to me: ‘Marina,you have to get up at six to take Tolya to school - I’ll sleep in the other room, so as not to disturb you.’ At 2 am I fell asleep - and at six I looked in to see how he was and saw he was still awake. He said to me: ‘This is so strange: when we were studying at the military academy we read about symptoms like these - like the ones after a gas attack.’ I said: ‘Sasha, what are you saying?’ He replied: ‘Well, I’ve obviously been poisoned.’

“He had a feeling it was poisoning right from the very start, because of the intensity of the vomiting, but he tried not to let himself get hung up on what were after all only guesses. Perhaps it was a defensive reaction - after all, it’s a terrible thing to believe that someone has poisoned you. And when there is even the slightest chance of believing that it’s really some other illness that’s involved - you jump at it. Though in the course of two days he lost nearly all his strength. He said: ‘Marina, I’ve never felt so awful in my whole life.’ On the second day he said: ‘I can’t go on any more.’

“The sensation he had was simply of everything being turned topsy-turvy, he couldn’t get enough air, he kept asking for the window to be opened, though his body temperature was very low. Next day I brought him some medicine to restore the balance in his stomach - I’d decided that some kind of irritation had set in because of the vomiting, and his stomach wouldn’t even accept water. I called a Russian doctor, and he promised to visit us next day, but at night Sasha was again very poorly. He said: ‘Marina, I can’t take any more of this, call an ambulance.’ We dialled 999, that’s the number for the ambulance, fire or police services. The ambulance arrived at two in the morning. At the hospital they said: ‘It looks like an intestinal infection, what are you giving him?’ I said that I was giving him water. They replied: ‘Well, go on doing that. We can take him into hospital, but they’ll do the same thing there.’ They checked his temperature - it was about 35. I have no medical training, but it seemed to me that in infections the temperature should rise. In fact, there was no normal explanation for any of what was happening. So for that reason I don’t blame anyone, though I did think at first: what if they’d done this earlier? What if they’d found the toxin earlier? Later on they said he hadn’t had a chance right from the outset. Sasha was still complaining of abdominal pain - but they said it was caused by the spasms - that his stomach was contracting and the pain was coming from the over-exertion. And they sent him home. But from the very first day he didn’t have a single day without pain, except the last day, when he was already unconscious, connected to the apparatus and feeling nothing.

“The next day, when this Russian doctor arrived, it still didn’t make any sense. When the doctor touched his stomach, Sasha said it was very painful. The doctor said: ‘Well, it looks as though there’s been an infection, and now a process of inflammation has set in, this no longer something you can look after at home, take him to the hospital.’ When they finally arrived, and Sasha tried to get up - it was terrible, what could happen to someone who only had a short time left to live. He felt so dreadful that he simply couldn’t walk. At first he was very weak, exhausted by the vomiting. In the first week he lost eight kilograms. Then he just turned yellow - and when I asked why he was so yellow - again no one could give me any explanation. When they discovered a bacterium in his stomach which they thought the infection might have caused, no one could explain how it had been activated so suddenly, as it normally appears after a course of antibiotics. So what had been wrong with him initially? And again, it was a bacterium that causes diarrhea, not vomiting. In other words, they found explanations, but the explanations were never complete. Then they said it was possible that the antibiotic they’d given him had produced some side effect, because his blood test showed a sharp reduction in his immunity.”

(to be continued)

See also: Conversation
Conversation - II
Conversation - III
Conversation - IV
Conversation - V
Conversation - VI
Conversation - VII
Conversation - VIII
Post a Comment